Lupron dosing: side effects for 3 month dose vs. monthly dose

Posted by dave2020 @dave2020, Mar 15 11:01am

I have been very fortunate in my Prostate cancer recovery. I have had virtually no side
effects from the radiation, and until the last six months, no side effects from the Lupron
injections that I am scheduled to receive for a total of 24 months.

Initially I took several shots on a monthly basis, then took a 3 month dosage. Again no
real side effects. Since I was going to be away from the Mayo Clinic in Florida for
several months I took a 6 month dosage shot.

Within 3 weeks I was a wreck. No energy at all. Did not even want to get out of bed in
the morning. Muscle aches and constant cramping, especially in calves. I could
remember names or dates and felt like I was in some insane type of dream.

It was horrible. I considered quitting the Lupron even though my doctor said it was a
vital part of my treatment.

So, I decided to go back to a monthly shot, hoping it would not be as lethal to my health.
Within 2 weeks I had so much more energy it felt as though I was given some other type
of drug. Muscle pain and cramping lessened and overall I felt much better.

I am writing this to the group to see if anyone else has gone through this when going to
the longer acting dosages. I could find nothing on any sites or any studies that even
mentioned dosage and side effects comparisons.

For now I will continue with a monthly program and hope the better feeling continues.

That is very interesting, I have been on Lupron for over 30 months and experience all the effects. I certain will ask my Dr about the one month doses. How have the 3 month doses affected you?

REPLY

I did 24 month sentence on Lupron. Shots every 3 months. I walked and worked out hard to help with the loss of testosterone. I was in a fog for a while. Did NY Times Crossword everyday. Seemed to help a little. Took low dose Paxil to help with hot flashes. Helped quite a bit. I have been off Lupron for about 7-8 months now. My testosterone was below ZERO. It is slowly coming back. A little over 100 now. My Doctor said that testosterone and libido usually returns around the length of time on Lupron. 2 year treatment takes about 2 years to get back to normal. It's a long road. Have to remember it is better than the alternative. Best of Luck!

REPLY

@dave2020 @semeon When Prostate Cancer was diagnosed at Mayo MN they gave me a 3 month Lupron and said I would get another after radiation.. The Radiation started 2 months after the shot.. but when finished with the Radiation the Radiation Oncologist at my local Clinic in Central Iowa (who had trained with the Mayo Radiation Oncologist) said the additional Lupron was NOT necessary at this point as things went so well.. Yes, I had some side effects but they have subsided mostly.. That shot was nearly 2 years ago now.. the Pandemic is a blur.. … I did not have hot flashes, but lost a lot of body hair.. The purpose of the Lupron was to shrink the prostate.. My PSA has been now steady at 0.5 for 2 years.. Ken

REPLY

Question for those on Lupron: I was advised to take calcium / vitamin D supplements when I was given a six-month Lupron shot a year ago (prior to radiation.) I was not given advice on whether or when to stop calcium with Vit. D. A year later, I’m wondering if I should or could stop. Do I take calcium forever? Has anyone gotten advice on this. Thanks.

REPLY
@vernonkent

Question for those on Lupron: I was advised to take calcium / vitamin D supplements when I was given a six-month Lupron shot a year ago (prior to radiation.) I was not given advice on whether or when to stop calcium with Vit. D. A year later, I’m wondering if I should or could stop. Do I take calcium forever? Has anyone gotten advice on this. Thanks.

Jump to this post

That’s a great question to ask your oncologist. I was on Zoladex (it’s similar to Lupron) for 4 months. I was told I could stop taking calcium once I stopped taking Zoladex. Best to ask your doc. Wishing you all the best.

REPLY
@vernonkent

Question for those on Lupron: I was advised to take calcium / vitamin D supplements when I was given a six-month Lupron shot a year ago (prior to radiation.) I was not given advice on whether or when to stop calcium with Vit. D. A year later, I’m wondering if I should or could stop. Do I take calcium forever? Has anyone gotten advice on this. Thanks.

Jump to this post

I was told the same thing except I just drink milk instead of taking pills. Actually my Dr never told me how long either.

REPLY
@vernonkent

Question for those on Lupron: I was advised to take calcium / vitamin D supplements when I was given a six-month Lupron shot a year ago (prior to radiation.) I was not given advice on whether or when to stop calcium with Vit. D. A year later, I’m wondering if I should or could stop. Do I take calcium forever? Has anyone gotten advice on this. Thanks.

Jump to this post

I had two injections 3 months apart and also took calcium and vitamin d. Doctor did not say anything about discontinuing. When I had my first PSA test and follow up appointment, I asked and he agreed I did not need to take any more.

REPLY

I had the 6 month injection in mid November 2020 and have had a little fatigue, recently been getting short charle horses in my calf. The biggest effect was my testicular shrunk to about half original size and the oncologist said because I am 79 they probably won’t return to normal size

REPLY

I was given 3 month shot for a couple of years. Minimal side effects. Switched over to 6 month and side effects seemed to increase. Fatigue, confusion, etc. Changed back to three month and se's seem a little more tolerable.

REPLY

Hello, I am glad to hear you are able to tolerate Lupron better after your initial side effects. I was not so fortunate. I had the same problems you mentioned including get out of bed 5 times a night every night for 3 weeks to go to the bathroom. In addition my I would have hot flashes and at times I was mentally challenged to perform basic everyday routines. Eventually my doctor took me off Lupron and I started on Zytiga with Prednisone. I had to discontinue both when I started having difficulty breathing. At present I have received radiation treatment on L1, T11, and T12. I expect more radiation will be necessary as my PSA number has reached 150. All the best to you.

REPLY

Thank you for this info I am seeing my Dr to change my dosage to one month.

REPLY

I am on my 4th month of a 6 month and have noticed greatly increased fatigue while walking. I normally walk between 5 and 8 miles a day in 2 and 3 mile increments several times a day. At the end of my trips when ascending very slight grades my fatigue is so great I almost have to stop and rest before going on. At times I also become dizzy. My heart rate is only ~ 110 bpm.

REPLY
Please sign in or register to post a reply.